Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Cheyenne, WY

April 4, 2022

NWS Cheyenne, WY issued this red flag warning at Apr 4, 2022, 3:50 AM CDT. It took effect at Apr 4, 2022, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2022, 3:50 AM CDT (08:50 UTC)
In effect from
Apr 4, 2022, 1:00 PM CDT
Expired
Apr 4, 2022, 9:00 PM CDT
In force
8 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

727 
WWUS85 KCYS 040850
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
250 AM MDT Mon Apr 4 2022

...RED FLAG WARNING TODAY FOR NORTHERN NEBRASKA PANHANDLE...

NEZ311-312-050000-
/O.UPG.KCYS.FW.A.0002.220404T1800Z-220405T0200Z/
/O.NEW.KCYS.FW.W.0003.220404T1800Z-220405T0200Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Box Butte/South Sioux-
250 AM MDT Mon Apr 4 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY SOUTHWEST WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 311 AND 312..

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon today to 8 PM MDT this
evening. 

* AFFECTED AREA...Fire weather zones 311 and 312.

* WIND...Southwest winds 20 to 25 mph sustained with gusts to 40 
  mph. 

* HUMIDITY...12 to 15 percent during the afternoon.

* HAINES...6 or High Potential for large fire growth.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
057 
WWUS85 KCYS 042152
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
352 PM MDT Mon Apr 4 2022

...RED FLAG WARNING TODAY FOR NORTHERN NEBRASKA PANHANDLE...

NEZ311-312-050200-
/O.CON.KCYS.FW.W.0003.000000T0000Z-220405T0200Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Box Butte/South Sioux-
352 PM MDT Mon Apr 4 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 311 AND 
312...

* AFFECTED AREA...Fire weather zones 311 and 312.

* WIND...Southwest winds 20 to 25 mph sustained with gusts to 40 
  mph. 

* HUMIDITY...12 to 15 percent.

* HAINES...6 or High Potential for large fire growth.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of 
gusty winds, low relative humidity and warm temperatures can 
contribute to extreme fire behavior.

&&

$$
901 
WWUS85 KCYS 050152
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
752 PM MDT Mon Apr 4 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 311 AND 312...

NEZ311-312-050300-
/O.EXP.KCYS.FW.W.0003.000000T0000Z-220405T0200Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Box Butte/South Sioux-
752 PM MDT Mon Apr 4 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 311 AND 312...

Winds will continue to remain strong and gusty, and relative humidities
will slowly increase this evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Apr 4, 12:18 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 4, 12:18 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1118 PM MDT Sun Apr 3 2022

.UPDATE...
Issued at 710 PM MDT Sun Apr 3 2022

The Red Flag Warning for the southern Nebraska Panhandle expired
at 7 PM MDT. Relative humidities will slowly recover as wind speeds
diminish this evening.

&&

.SHORT TERM...(Tonight - Tuesday Night)
Issued at 309 PM MDT Sun Apr 3 2022

Near-critical fire weather conditions continue across the southern
Nebraska Panhandle this afternoon with RHs falling into the middle
teens along with wind gusts 30-35 MPH. The majority of FWZ 313 has
struggled to get RH values into critical territory courtesy of mid
& high level cloud cover remaining entrenched over the region, but
a few sites near Scottsbluff have 12-14 percent RHs. Will keep the
Red Flag Warning going through 01z. Even warmer & drier for Monday
with higher wind gusts becoming more focused over the northern Neb
Panhandle, but mid and high-level cloud cover will likely increase
across northwestern areas by early Monday AM, with approaching jet
energy associated with the next system. This is certainly a lower-
confidence scenario with questions as to whether Red Flag criteria
will be met for much more than 1-2 hours, so have opted to make no
changes to the inherited Fire Weather Watch and let the next shift
or two evaluate later model trends to make a decision on FWZs 311/
312.

Our attention quickly shifts to a the potential for a widespread &
potentially significant episode of strong winds spreading eastward
across the CWA beginning as early as Monday afternoon. Expect low-
level gradients to increase markedly on Monday with pressure falls
spreading across the northern High Plains and western Dakotas well
ahead of an intense mid-level short wave. Forecast soundings still
show very deep mixing w/ around 55-65 knots of flow available near
the top of the mixed layer, and the latest MAV output for both LAR
and RWL show sustained winds of 33-35 knots as early as 21z on Mon
afternoon. MOS numbers for Rawlins are progged to become even more
impressive late Monday night into early Tuesday, just prior to the
H7 frontal passage with the MAV suggesting 45 to 50 knot sustained
winds between 06z and 12z Tuesday. 700 mb CAG-CPR gradients should
climb to around 60 meters, and in-house probabilistic guidance for
ARL shows high wind probabilities rapidly increasing from late Mon
through early Tuesday, remaining elevated through Wed. As such, we
have upgraded western High Wind Watches to Warnings and added both
the Laramie and Saratoga Valleys starting at 18z Monday. Would not
be shocked to see gusts up to 75 MPH through early Tuesday. A very
brief lull could occur early Tuesday morning, but winds are likely
to ramp up quickly again by mid Tue morning as mixing improves.

A significant omega couplet along the Laramie Range along w/ local
extreme downward omega along the Laramie Range strongly suggests a
threat for mountain waves spreading eastward into the I25 corridor
late Monday night into early Tuesday, especially between 06z & 12z
Tuesday with a ribbon of 55 to 60 kt flow extending from N-S along
the Laramie Range from Douglas to Cheyenne. Lapse rates are likely
to be impressive even through the night given CAA aloft associated
with the impending bora. GFS forecast soundings for KCYS do show a
brief window around 2-5 AM where downward momentum transfer of 50+
knot flow could be maximized w/ dry adiabatic lapse rates. Started
a High Wind Watch for the southeast Wyoming zones situated along &
east of the Laramie Range at 00z Tue, but expect the main show may
be Tuesday afternoon through early Wednesday evening. Intense bora
will be quite uncharacteristic of early April w/ the ECM EFI still
suggesting 500 & 700 millibar flow in the upper 99th percentile of
climatology for parts of the region. NBM v4.1 suggests gusts 55 to
65 knots for most areas along/west of the Laramie Range on Tuesday
using the 50th percentile with most of that area seeing a 70 - 100
percent chance of exceeding 48 knots in the 24-hr period ending at
06z Wed. Experimental in-house probabilistic guidance for Cheyenne
is showing the highest numbers of the season so far with a 55-60 %
probability of exceeding 50 knot wind gusts for an extended period
of time beginning by mid morning on Tuesday. Should easily see the
potential for wind gusts up to 75 MPH across the high plains, with
intense subsidence associated w/ a 140 knot H25 jet providing even
more support for this. Significant mountain wave activity over the
lee of the snowy Range may give way to a threat of 90-100 MPH wind
gusts near Arlington/Centennial. NBM v4.1 is suggesting 25th % ile
numbers exceeding 85 knots for the Snowys, so confidence is higher
than normal for reaching 75+ MPH gust criteria here. A final note,
have also added the western Neb Panhandle zones to the Watch which
will begin mid-morning Tuesday. A better chance for stronger gusts
will exist early in the extended period on Wednesday, but expect a
few gusts to 60 MPH on Tuesday as well.

.LONG TERM...(Wednesday Night - Sunday)
Issued at 309 PM MDT Sun Apr 3 2022

Unusually Strong Winds Anticipated Through Wednesday Evening,
Followed by Gradual Warm Up Into the Weekend:

The potent early spring weather system across the Northern Plains is
progged to become occluded as it becomes stacked aloft. This will
cause the surface low to move slowly to the east. However, the
strong pressure gradient will linger across the area, especially the
Nebraska Panhandle. This will cause another round of high winds
Wednesday morning through early Wednesday evening. Wind speeds at
700mb-850mb over the northern forecast zones and the NE Panhandle
will range from 55-75 knots early Wednesday. Partly cloudy skies
will help transfer some of the stronger winds via daytime mixing
down to the surface. A strong signal exists for subsidence to occur
from the Laramie Range to the east on Wednesday. Given the current
model trends providing high confidence, gusts of 60-70mph are
possible east of the Laramie Range and across the Southern NE
Panhandle.

Wednesday night through Saturday will see an upper level ridge
amplify as it propagates from the western CONUS toward the
Central/Northern Plains. Model trends showing a slower progression
of the upper level ridge axis making it to our cwa on Thursday.
Temperatures will begin their upward trend given this guidance, with
afternoon highs trending toward the 60s and 70s by Friday/Saturday
of next week for the lower terrain, and in the 40s for the higher
terrain. The remainder of the weekend has extended guidance bringing
another shortwave disturbance toward our cwa by Sunday into Monday,
with another round of light precipitation and cold front causing

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1117 PM MDT Sun Apr 3 2022

Wyoming TAFS...VFR. Wind gusts to 45 knots after 15Z.

Nebraska TAFS...VFR. Wind gusts to 30 knots after 13Z. Low level
wind shear at Scottsbluff and Chadron from 13Z to 18Z.

&&

.FIRE WEATHER...
Issued at 310 AM MDT Sun Apr 3 2022

Dry cold front moving through southeast Wyoming this morning will
reach the Nebraska Panhandle near sunrise. Cooler today behind the
front...but expect some strong northwest winds behind the front.
Red Flag Warning in effect today for FWZ 313 with these strong
winds and low humidity. Winds shift back to the southwest tonight
into Monday morning and will remain elevated. Warmer temperatures
will create near critical to critical fire weather conditions. A
Fire Weather Watch is in effect for the northern Nebraska
Panhandle...FWZs 311 and 312 for gusty winds and low humidity
Monday. Widespread strong winds expected Monday afternoon across
Carbon County...spreading east Monday evening. Another cold front
moves into the area Monday evening...which will bring colder
temperatures and chances for light snow to many areas. These
strong winds may continue all the way through Wednesday before
easing.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Monday evening through Wednesday afternoon
     for WYZ101-102-106>108-116>119.

     High Wind Warning from noon Monday to 6 AM MDT Wednesday for
     WYZ104-105-109>111-113>115.

NE...Fire Weather Watch from Monday afternoon through Monday evening
     for NEZ311-312.

     High Wind Watch from Tuesday morning through Wednesday afternoon
     for NEZ002-003-019>021-054-055-095-096.

&&

UPDATE...MAJ
SHORT TERM...CLH
LONG TERM...BW
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Apr 3, 5:53 AM CDT, 21 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
453 AM MDT Sun Apr 3 2022

WYZ101>119-041100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
453 AM MDT Sun Apr 3 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A widespread strong wind event is looking to take shape across
much of southeast Wyoming beginning Monday and possibly extending
into Wednesday. High Wind Watches are in effect for much of Carbon
County and the wind prone areas of southeast Wyoming. Wind gusts
in excess of 65 mph are possible...leading to a high blowoff or
blowover risk for light weight and high profile vehicles.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-041100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
453 AM MDT Sun Apr 3 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Critical fire weather conditions are likely today for the southern
half of the Nebraska Panhandle. A Red Flag Warning is in effect
from noon to 7 PM today. Northwest wind gusts to 40 mph and
afternoon humidity in the low teen percent will combine to create
critical fire weather conditions. Outdoor burning is highly
discouraged.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Critical fire weather conditions are possible Monday for the
northern half of the Nebraska Panhandle. A Fire Weather Watch is
in effect from noon to 7 PM Monday. Southwest wind gusts to 40
mph and afternoon humidity in the low teen percent will combine to
create critical fire weather conditions. Outdoor burning is
highly discouraged.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.